Alert archive / Iowa / Tornado Warnings in 2024
Tornado Warning 52, NWS Omaha, NE
NWS Omaha, NE issued this tornado warning at Apr 30, 2024, 3:36 PM CDT for Mills County, Montgomery County, Pottawattamie County, Iowa. It was in force for 39 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 30, 2024, 3:36 PM CDT (20:36 UTC)
- Expired
- Apr 30, 2024, 4:15 PM CDT
- In force
- 39 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 2.5 in
Counties Mills County, IA, Montgomery County, IA, Pottawattamie County, IA
The radar
The Omaha radar (KOAX), 97 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 30, 3:47 PM CDT | HAIL 2.25 | Malvern, IA | |
| Apr 30, 4:05 PM CDT | HAIL 1.75 | Elliott, IA | |
| Apr 30, 4:10 PM CDT | HAIL 0.75 | 1 W Grant, IA | Dime (0.75 in.). |
| Apr 30, 4:13 PM CDT | TSTM WND GST 70 | 7 Ese Henderson, IA | Personal weather station. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 30, 1:33 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 8.6 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -289 J/kg
- Mixed-layer LCL
- 1819 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 164 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
338
WFUS53 KOAX 302036
TOROAX
IAC129-137-155-302115-
/O.NEW.KOAX.TO.W.0052.240430T2036Z-240430T2115Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Omaha/Valley Nebraska
336 PM CDT Tue Apr 30 2024
The National Weather Service in Omaha has issued a
* Tornado Warning for...
Northern Montgomery County in southwestern Iowa...
Northeastern Mills County in southwestern Iowa...
Southeastern Pottawattamie County in southwestern Iowa...
* Until 415 PM CDT.
* At 336 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Hastings, or 15 miles west of Red Oak, moving
northeast at 35 mph.
HAZARD...Tornado and tennis ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Emerson and Hastings around 340 PM CDT.
Henderson around 350 PM CDT.
Elliott around 410 PM CDT.
Other locations impacted by this tornadic thunderstorm include Farm
Creek Public Wildlife Area and Old Town Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4096 9545 4096 9563 4109 9562 4137 9516
4135 9515 4116 9516 4116 9493 4114 9492
4105 9493
TIME...MOT...LOC 2036Z 234DEG 29KT 4102 9552
TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.50 IN
$$
Petersen3 follow-up statements
987
WWUS53 KOAX 302048
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
348 PM CDT Tue Apr 30 2024
IAC129-137-155-302115-
/O.CON.KOAX.TO.W.0052.000000T0000Z-240430T2115Z/
Montgomery IA-Mills IA-Pottawattamie IA-
348 PM CDT Tue Apr 30 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 415 PM CDT FOR NORTHERN
MONTGOMERY...NORTHEASTERN MILLS AND SOUTHEASTERN POTTAWATTAMIE
COUNTIES...
At 348 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Emerson, or 10 miles west of Red Oak, moving
northeast at 35 mph.
HAZARD...Tornado and tennis ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Red Oak around 400 PM CDT.
Elliott around 410 PM CDT.
Grant around 420 PM CDT.
Other locations impacted by this tornadic thunderstorm include Farm
Creek Public Wildlife Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4096 9545 4106 9551 4117 9548 4137 9516
4135 9515 4116 9516 4116 9493 4114 9492
4105 9493
TIME...MOT...LOC 2048Z 244DEG 32KT 4102 9542
TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.50 IN
$$
Petersen579
WWUS53 KOAX 302100
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
400 PM CDT Tue Apr 30 2024
IAC129-302110-
/O.CAN.KOAX.TO.W.0052.000000T0000Z-240430T2115Z/
Mills IA-
400 PM CDT Tue Apr 30 2024
...THE TORNADO WARNING FOR NORTHEASTERN MILLS COUNTY IS CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 1000 PM CDT for southwestern
Iowa.
&&
LAT...LON 4100 9523 4102 9534 4115 9538 4123 9516
4116 9516 4116 9493 4114 9492 4105 9493
TIME...MOT...LOC 2100Z 244DEG 32KT 4107 9528
$$
IAC137-155-302115-
/O.CON.KOAX.TO.W.0052.000000T0000Z-240430T2115Z/
Montgomery IA-Pottawattamie IA-
400 PM CDT Tue Apr 30 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 415 PM CDT FOR NORTHERN
MONTGOMERY AND SOUTHEASTERN POTTAWATTAMIE COUNTIES...
At 400 PM CDT, a severe thunderstorm capable of producing a tornado
was located 4 miles northwest of Red Oak, moving northeast at 35 mph.
HAZARD...Tornado and tennis ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Red Oak and Elliott around 405 PM CDT.
Grant around 420 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4100 9523 4102 9534 4115 9538 4123 9516
4116 9516 4116 9493 4114 9492 4105 9493
TIME...MOT...LOC 2100Z 244DEG 32KT 4107 9528
TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.50 IN
$$
Petersen769
WWUS53 KOAX 302113
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
413 PM CDT Tue Apr 30 2024
IAC137-155-302122-
/O.EXP.KOAX.TO.W.0052.000000T0000Z-240430T2115Z/
Montgomery IA-Pottawattamie IA-
413 PM CDT Tue Apr 30 2024
...THE TORNADO WARNING FOR NORTHERN MONTGOMERY AND SOUTHEASTERN
POTTAWATTAMIE COUNTIES WILL EXPIRE AT 415 PM CDT...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.
A Tornado Watch remains in effect until 1000 PM CDT for southwestern
Iowa.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Omaha.
Remember, a Severe Thunderstorm Warning still remains in effect for
Montgomery and southeastern Pottawattamie Counties.
&&
LAT...LON 4100 9523 4102 9534 4115 9538 4123 9516
4116 9516 4116 9493 4114 9492 4105 9493
TIME...MOT...LOC 2112Z 234DEG 29KT 4112 9519
$$
PetersenWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Apr 30, 2:32 PM CDT, 1 hour 4 minutes earlier. Its key messages:
- Severe storms this afternoon into evening. A Tornado Watch is in effect.
- Storms redevelop Wednesday and linger into Thursday, with potential for a few severe storms and flash flooding.
- An active weather pattern will continue into the weekend, though severe weather chances appear low at this time.
Area forecast discussion, Apr 30, 2:32 PM CDT, 1 hour 4 minutes before
Area Forecast Discussion National Weather Service Omaha/Valley NE 232 PM CDT Tue Apr 30 2024 .KEY MESSAGES... - Severe storms this afternoon into evening. A Tornado Watch is in effect. - Storms redevelop Wednesday and linger into Thursday, with potential for a few severe storms and flash flooding. - An active weather pattern will continue into the weekend, though severe weather chances appear low at this time. && .DISCUSSION... Issued at 232 PM CDT Tue Apr 30 2024 .This afternoon and evening: Storms are rapidly developing this afternoon over parts of eastern NE amidst an environment favorable for supercell storm modes capable of very large hail and tornadoes. A residual outflow boundary extending from near Atlantic, IA west-northwest to near Fremont may end up focusing the greatest tornado threat. Additional thunderstorms are expected to develop along a cold front sweeping through the area later this afternoon into evening, upon which damaging wind potential would increase, especially if storms can evolve into linear structures. The storms are expected move out of the area by 8 PM with gusty northwest winds diminishing. .Wednesday and Wednesday night: The 12z models continue to suggest that the above-mentioned front will stall across KS and then begin to lift north toward the NE border Wednesday evening. Elevated showers and thunderstorms are expected to spread north across the area Wednesday, to the north of the warm front over KS. Isolated occurrences of large hail appear possible with the strongest storms, especially south of I-80 in Nebraska during the afternoon and evening hours. Any surface-based, severe weather risk (e.g., tornadoes and/or damaging winds) will be contingent on whether the warm front can make it into our area. Thunderstorms are forecast to become more widespread Wednesday night into Thursday morning, along and ahead of a surface low, which will develop into eastern NE. In addition to a risk for isolated severe weather, flash flooding is expected to become a greater concern. .Thursday: Some flooding/severe threat could develop Thursday along a cold front moving through the area, as highlighted by SPC/WPC outlooks. Beyond Thursday: The previous AFD remains valid. Beyond Thursday, the pattern remains fairly active with guidance in pretty good agreement of another shortwave trough moving through sometime Friday night into Saturday and bringing more rain chances. It's still early, but the severe weather threat looks low with this one, with a general lack of instability and moisture. There are signs of an additional system sometime Sunday/Monday, but confidence is quite low with a lot of spread in various ensembles. Otherwise, expect most days over the next week to see high temperatures in the mid 60s and/or mid 70s, outside of today, which will be a bit warmer (mid 70s to mid 80s). && .AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/... Issued at 1208 PM CDT Tue Apr 30 2024 Strong to severe thunderstorms are expected to develop across portions of eastern NE by 19 to 20z with KOFK and KOMA the most likely terminal locations to be affected by the storms. Ceilings are likely to remain at or above FL040; however, visibilities could be briefly reduced to 3-5sm with any thunderstorm occurrence at the terminal. The storms are expected to shift east of the terminal locations by 22-23z with gusty southeast to south winds switching to northwest with gusts up to 25 to 30 kt with the passage of a cold front through the area. The winds are forecast to diminish later this evening. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && DISCUSSION...Mead AVIATION...Mead
Hazardous weather outlook, Apr 30, 2:57 PM CDT, 39 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 257 PM CDT Tue Apr 30 2024 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-011000- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 257 PM CDT Tue Apr 30 2024 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...This Afternoon and Tonight More strong to severe storms are occurring this afternoon and evening across portions of eastern Nebraska and southwest Iowa. Large hail up to 3 inches in diameter and damaging winds up to 75 miles per hour are the primary threats. A few tornadoes will also be possible. The greatest severe weather threat will be through 8 pm. .DAYS TWO THROUGH SEVEN...Wednesday through Monday More storms are expected beginning Wednesday afternoon and continuing through Wednesday night into Thursday morning. The greatest severe weather threat will exist near the Kansas border, while the potential for flash flooding will encompass a larger part of eastern Nebraska and southwest Iowa. .SPOTTER INFORMATION STATEMENT... Spotters will likely be needed through this evening and will possibly be needed again on Wednesday afternoon through Wednesday evening.
In the hours before
Local storm report, Apr 30, 2:46 PM CDT, 50 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
246 PM CDT Tue Apr 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM Hail 1 NE Ames 41.46N 96.62W
04/30/2024 M1.00 Inch Dodge NE Public
Quarter (1.00 in.).
&&Local storm report, Apr 30, 3:04 PM CDT, 32 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
304 PM CDT Tue Apr 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0301 PM Hail 2 E Hartington 42.62N 97.22W
04/30/2024 E1.00 Inch Cedar NE Public
&&
tsnLocal storm report, Apr 30, 3:19 PM CDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
319 PM CDT Tue Apr 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM Hail Bellevue 41.15N 95.92W
04/30/2024 M0.25 Inch Sarpy NE Trained Spotter
&&
PearsonLocal storm report, Apr 30, 3:26 PM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
326 PM CDT Tue Apr 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0324 PM Hail 2 SE Malvern 40.99N 95.56W
04/30/2024 M1.00 Inch Mills IA Amateur Radio
&&
PearsonLocal storm report, Apr 30, 3:33 PM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
333 PM CDT Tue Apr 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM Hail 4 ESE Glenwood 41.03N 95.67W
04/30/2024 E1.75 Inch Mills IA Public
&&
PearsonThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 7:10 AM CDT | Severe Thunderstorm Warning | OAX | Fremont | 16 min |
| Apr 30, 2:21 PM CDT | Severe Thunderstorm Warning | OAX | Fremont, Mills | 39 min |
| Apr 30, 2:56 PM CDT | Severe Thunderstorm Warning | OAX | Fremont, Mills | 49 min |
| Apr 30, 3:03 PM CDT | Severe Thunderstorm Warning | OAX | Harrison, Monona | 42 min |
| Apr 30, 3:25 PM CDT | Severe Thunderstorm Warning | OAX | Harrison, Monona | 50 min |
| Apr 30, 3:45 PM CDT | Severe Thunderstorm Warning | OAX | Harrison, Monona | 30 min |
| Apr 30, 3:49 PM CDT | Areal Flood Advisory | OAX | Harrison | 3 hr |
| Apr 30, 3:56 PM CDT | Severe Thunderstorm Warning | OAX | Harrison, Shelby | 49 min |
| Apr 30, 4:11 PM CDT | Severe Thunderstorm Warning | OAX | Montgomery, Pottawattamie | 34 min |
| Apr 30, 4:13 PM CDT | Severe Thunderstorm Warning | OAX | Harrison, Monona | 13 min |
| Apr 30, 4:24 PM CDT | Severe Thunderstorm Warning | OAX | Shelby | 21 min |
| Apr 30, 4:34 PM CDT | Severe Thunderstorm Warning | OAX | Montgomery, Pottawattamie | 26 min |
| Apr 30, 4:39 PM CDT | Severe Thunderstorm Warning | OAX | Shelby | 36 min |
| Apr 30, 4:59 PM CDT | Severe Thunderstorm Warning | OAX | Fremont, Page | 46 min |
Nearby
Tornado Warnings in Iowa, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.